Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Paducah, KY

July 3, 2004Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 3, 2004, 3:36 AM CDT for Ripley County, Missouri. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:36 AM CDT (08:36 UTC)
Expired
Jul 3, 2004, 5:30 AM CDT
In force
114 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ripley County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 030843
FFWPAH
MOC181-031030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN MISSOURI

* UNTIL 530 AM CDT

* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT OVER 2.5 INCHES OF RAIN HAD FALLEN SINCE MIDNIGHT ACROSS A GOOD 
PORTION OF RIPLEY COUNTY.  THUNDERSTORMS ARE EXPECTED TO CONTINUE  
MOVING OVER THE AREA DURING THE REMAINDER OF THE OVERNIGHT HOURS 
CAUSING SATURATION AND EVENTUAL FLOODING.  LOCALIZED STREET FLOODING 
HAS ALREADY BEEN REPORTED IN DONIPHAN.

* LOCATIONS IMPACTED INCLUDE BRIAR...DONIPHAN AND GATEWOOD

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3680 9108 3653 9109 3653 9060 3679 9066

$$

FRIEDLEIN
1 follow-up statement
000 
WGUS73 KPAH 030932
FFSPAH
MOC181-031030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT SAT JUL 3 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 530 AM FOR RIPLEY COUNTY...

AT 430 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAIN WAS STILL FALLING OVER EASTERN RIPLEY COUNTY.  WITH 
HIGH ATMOSPHERIC MOISTURE, THUNDERSTORMS WILL CONTINUE TO HAVE THE 
POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.  
SOME PORTIONS OF THE COUNTY HAVE RECEIVED THREE INCHES OF RAIN IN 
THE PAST FOUR HOURS.  HIGH WATER WILL EVENTUALLY BEGIN TO SUBSIDE 
NEAR DAWN.

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:25 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 3:25 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT SAT JUL 3 2004

.DISCUSSION...

PERSISTENCE FORECAST STRATEGY HAS BEEN BEST FOLLOWED AND WL KEEP IT
GOING CONSIDERING CONTINUATION OF MODEL SOLUTIONS REGARDING SLOWLY
EWARD DRIFTING UPPER LOW AND ITS ASSOCIATED HIGH POPS FOR PAH FA
TODAY-TONIGHT. PER LATEST HPC GUIDANCE AND COLLABORATION...WL
INCLUDE +RA MENTION AS MAX RH AND BEST CHC PCPN OCCURS TODAY INTO
(EARLY) TONIGHT. WL TAPER POPS WEST TO EAST TONIGHT...MAINTAINING
END BY/BEFORE 12Z...WHICH HAS BEEN A CONSISTENT MODEL SIGNAL.

00Z GFS/ETA OFFER LTL CHANGE TO THE MID TO EXTENDED PORTION OF THE
FORECAST AS WELL...WITH NEAR DAILY CHC POP SAVE FOR SUN AND MON
NIGHT. BETTER CHANCE OF MORE PROLONGED DRY SPELL COMES AFTER THE MID
WEEK CHANCES AND APPARENT FROPA...ALTHOUGH CONFIDENCE IN ACTUAL
FROPA (AND THUS END TO POPS) IS MARGINAL GIVEN TIME OF YEAR.
HOWEVER...GFS/MRF HAS DONE IT 3 RUNS IN A ROW NOW. THUS WL KEEP
PERSISTENCE STRATEGY/CONSISTENT FORECAST HERE AS WELL...AT LEAST
UNTIL STRONGER MODEL SIGNALS ARE PICKED UP.

W/CONTINUATION OF META LEAN NEAR TERM...BLENDING TO GFS MID TO LONG
RANGE...FORECAST TEMPS WL REFLECT THEIR RESPECTIVE MOS BIASES AS
WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 2, 3:45 PM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT FRI JUL 2 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...GENERALLY
SOUTH AND WEST OF A LINE EXTENDING FROM GREENVILLE MISSOURI TO
DEXTER MISSOURI. THE MAIN CONCERN WITH ANY THUNDERSTORM WILL BE
DAMAGING WIND GUSTS. ELSEWHERE ACROSS THE QUAD STATE REGION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS.
HOWEVER... LOCALLY HEAVY RAINS WILL BE POSSIBLE...ESPECIALLY WHERE
STORMS REPEAT OVER THE SAME AREA. THIS COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...GENERALLY SOUTH OF A LINE EXTENDING FROM DONIPHAN MISSOURI
TO CHARLESTON MISSOURI TO MURRAY KENTUCKY. ALTHOUGH HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN...AN ISOLATED
TORNADO OR TWO CANNOT BE RULED OUT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. HOWEVER...ORGANIZED SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SATURDAY
NIGHT...MAINLY ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST
KENTUCKY.

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.